Back to Journals » Neuropsychiatric Disease and Treatment » Volume 9
Treatment of neurolept-induced tardive dyskinesia
Authors Jankelowitz SK
Received 14 September 2012
Accepted for publication 25 July 2013
Published 16 September 2013 Volume 2013:9 Pages 1371—1380
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 4
Stacey K Jankelowitz
Central Clinical School, University of Sydney, Sydney, NSW, Australia
Abstract: Tardive dyskinesia (TDK) includes orobuccolingual movements and “piano-playing” movements of the limbs. It is a movement disorder of delayed onset that can occur in the setting of neuroleptic treatment as well as in other diseases and following treatment with other drugs. The specific pathophysiology resulting in TDK is still not completely understood but possible mechanisms include postsynaptic dopamine receptor hypersensitivity, abnormalities of striatal gamma-aminobutyric acid (GABA) neurons, and degeneration of striatal cholinergic interneurons. More recently, the theory of synaptic plasticity has been proposed. Considering these proposed mechanisms of disease, therapeutic interventions have attempted to manipulate dopamine, GABA, acetylcholine, norepinephrine and serotonin pathways and receptors. The data for the effectiveness of each class of drugs and the side effects were considered in turn.
Keywords: tardive dyskinesia, treatment, neuroleptic agents
© 2013 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.